Monday, April 20, 2015

Essential Oils


A 4 year old who broke into the medicine cabinet is brought to the emergency department with seizures. He has a strong medicinal smell on his breath. On the ambulance ride over, he had nausea, vomiting, and abdominal pain. The parents say the medicine cabinet only had over-the-counter cold remedies. Labs and neuroimaging are unremarkable. His seizures are treated with benzodiazepines. Decontamination of the skin is performed with soap and lukewarm water. The poison control center says activated charcoal is not indicated because the substance is so quickly absorbed. Gastric emptying with syrup of ipecac is contraindicated.

Challenge: About 11,000 exposures are reported to United States poison control centers annually. What is this ingestion?

Image is in the public domain.

2 comments:

Anonymous said...

Camphor?
would be nice to get the answer to the other problems...

Craig Chen said...

good call - i've never clinically seen this one
-
Essential Oils

This is camphor poisoning.

Sources: UpToDate; Wikipedia.